Hail, Jackson
- When
- May 19, 2:25 PM CST to 2:26 PM CST
- Where
- Jackson County, Higdon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.850, -85.630
Quarter sized hail occurred in Higdon, Alabama in southeast Jackson County, Alabama.
A weak upper level storm system produced scattered thunderstorms in northeast Alabama that produced isolated large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A weak upper level storm system produced scattered thunderstorms in northeast Alabama that produced isolated large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 19, 1:40 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 240 PM CDT SUN MAY 19 2013 .DISCUSSION... CLUSTERS OF STRONG/SVR TSTMS CONTINUE TO IMPACT PARTS OF ERN TN SWD INTO NRN GA THIS SUN AFTERNOON...WITH SOME AREAS BEING IMPACTED MULTIPLE TIMES BY CELL TRAINING. THIS ACTIVITY FOR THE MOST PART HAS MANAGED TO REMAIN JUST E OF THE AL/GA STATE LINE...EXCEPT FOR A FEW SHOWERS/TSTMS WHICH HAVE DEVELOPED WELL E OF THE I-65 CORRIDOR. THE BUILDING RIDGE PATTERN TO THE W HAS MANAGED TO KEEP THE CNTRL/WRN HALF OF THE AREA RAIN FREE...AND EXPECT THIS TREND TO CONTINUE INTO THE EVENING HRS. CERTAINLY THOUGH CANNOT RULE OUT A FEW ADDITIONAL SHOWERS/TSTMS ACROSS THE ERN AREAS THROUGH THE LATE AFTERNOON PERIOD GIVEN THE AMPLE HEATING FROM TODAY. ENHANCED UPPER FORCING COUPLED WITH ML CAPE VALUES BETWEEN 1000-2000 J/KG ACROSS THE FAR ERN ZONES MAY ALLOW FOR A FEW STRONG/MARGINALLY SVR TSTMS...CAPABLE OF LARGE HAIL AND BRIEF DAMAGING WIND GUSTS. ANY PRECIP SHOULD THEN DIMINISH WITH THE ONSET OF THE EVENING PERIOD...WITH THE STRONGER CONVECTION CONTINUING TO SHIFT EWD INTO THE SRN ATLANTIC STATES...AS THE UPPER TROUGH AXIS ACROSS THE MID ATLANTIC BASIN WEAKENS/LIFTS TO THE NE. OTHERWISE...UNSEASONABLY WARM AND HUMID WX CONDITIONS ARE XPCTED TO PREVAIL INTO THE NEW WORK WEEK...AS DRIER MID LEVEL MID AIR FILTERS INTO THE AREA FROM THE W LATER TONIGHT. LATEST MODEL RUNS CONTINUE TO SHOW THE UPPER RIDGE PATTERN ACROSS THE SE REGION SHIFTING TO THE E ON MON...WITH THE SFC RIDGE ACROSS THE ERN GULF REMAINING FAIRLY STAGNANT. THIS LOOKS TO RESULT IN AFTERNOON TEMPS CLIMBING INTO THE UPPER 80S TO AROUND 90 BOTH MON AND TUE...WHILE OVERNIGHT LOWS HOVER IN THE MID/UPPER 60S RANGE. THE OVERALL PATTERN STILL LOOKS TO BECOME MORE ACTIVE GOING PAST MID WEEK...AS ANOTHER UPPER LOW/TROUGH PATTERN OUT OF THE NRN/MID PLAINS SHIFTS EWD INTO THE MIDWEST/GREAT LAKES REGION. GLOBAL MODELS STILL INDICATE A SFC WAVE DEVELOPING INVOF OF THE UPPER TROUGH AND MOVING EWD ACROSS THE GREAT LAKES AREA WED/THU...WITH THE ATTENDANT COLD FRONT STRETCHING SWD INTO CNTRL TX. THIS BOUNDARY IS STILL XPCTED TO MOVE THROUGH THE LOWER MS VALLEY WED INTO THU...WITH THE FRONT THEN WEAKENING AS IS CROSSES INTO THE CNTRL TN VALLEY. WITH AN UNSETTLED PATTERN WELL IN PLACE AHEAD OF THE FRONT...SCT SHOWERS/TSTMS LOOK TO DEVELOP STARTING TUE NIGHT ACROSS THE MID SOUTH REGION...AND THEN GRADUALLY MOVE EWD THROUGH THE DAY WED. PRECIP COVERAGE IS XPCTED TO REMAIN GENERALLY SCT INTO THU WITH THE WEAKENING SFC BOUNDARY MOVING THROUGH THE AREA. PRECIP THEN LOOKS TO TAPER OFF FROM THE W LATE THU AND INTO FRI AS THE FRONT EXITS TO THE E. THERE STILL REMAINS A LITTLE BIT OF TIMING DISCREPANCY BETWEEN THE LATEST MODELS WITH THE REINFORCING FRONT DIVING SWD THROUGH THE REGION ON FRI. NEVERTHELESS...SLIGHTLY MORE QUIET AND SEASONAL WX CONDITIONS ARE XPCTED NEXT WEEKEND AS STRONG HIGH PRESSURE BUILDS SEWD ACROSS THE TN/OH VALLEY REGIONS. 09 && .AVIATION... /ISSUED 1234 PM CDT SUN MAY 19 2013/ FOR 18Z TAFS...UPPER RIDGING WILL CONTINUE TO BUILD EAST ACROSS THE TN VALLEY THIS AFTN/EVENING. AS A RESULT THE CHC OF SHRA/TSRA WILL TAPER OFF. BASED ON RADAR TRENDS KHSV STILL HAS A CHC OF VCSH OR VCTS THRU 00Z TONIGHT. ENOUGH SUBSIDENCE...DUE TO RIDGING...OVER NW AL SHOULD KEEP KMSL PCPN FREE. AFTER 00Z THE CHC OF PCPN SHOULD BE OVER ACROSS THE ENTIRE CWA. EXCEPT FOR MVFR CONDITIONS DUE TO CEILINGS/VSBYS BETWEEN 10Z AND 14Z AT BOTH TAF SITES...VFR CONDITIONS ARE EXPECTED. 07 && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 67 89 68 89 / 10 10 10 10 SHOALS 67 90 68 90 / 10 10 10 20 VINEMONT 66 87 66 87 / 10 10 10 10 FAYETTEVILLE 65 87 65 87 / 10 10 10 10 ALBERTVILLE 65 87 66 86 / 10 10 10 10 FORT PAYNE 63 87 64 87 / 10 10 10 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 133 PM CDT SUN MAY 19 2013 ALZ001>010-016-TNZ076-096-097-201000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 133 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY EAST OF I-65 THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED...HOWEVER SOME STRONGER STORMS COULD PRODUCE WIND GUSTS AROUND 35 MPH AND SMALL HAIL AND BRIEF HEAVY RAIN. THE THREAT OF STORMS WILL TAPER OFF BY LATE AFTERNOON AS HIGH PRESSURE BUILDS ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA WEDNESDAY AND THURSDAY...AS A SLOW MOVING UPPER LEVEL SYSTEM AND ASSOCIATED WEAK SURFACE FRONT CROSS THE AREA. AN ADDITIONAL ROUND OF SHOWERS AND THUNDERSTORMS IS POSSIBLE FRIDAY AS A SECONDARY FRONT MOVES ACROSS THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1238 PM CDT SUN MAY 19 2013
ALZ009-191815-
JACKSON AL-
1238 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
115 PM CDT...
AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRIDGEPORT...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3485 8560 3484 8561 3483 8563 3479 8564
3476 8565 3475 8572 3492 8579 3499 8564
3499 8561 3486 8559
TIME...MOT...LOC 1736Z 250DEG 21KT 3486 8567
07SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
259 PM CDT SUN MAY 19 2013
ALZ009-192030-
JACKSON AL-
259 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
330 PM CDT...
AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRIDGEPORT...MOVING EAST AT 5 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3485 8561 3484 8570 3485 8570 3499 8575
3498 8568 3498 8561 3488 8559 3486 8559
TIME...MOT...LOC 1957Z 254DEG 6KT 3495 8565
07The Northeast Alabama radar (KHTX), 42 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail occurred in Higdon, Alabama in southeast Jackson County, Alabama.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440390.